Wisconsin, 2016

Hail in Wisconsin, April 25, 2016

April 25, 2016 · NWS GRB · 1 event in 1 county or zone

Thunderstorms north of a stationary front produced isolated pea to marble size hail during the afternoon of April 25th. One of the storms that developed along the front dropped penny size hail as it passed through Newton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms north of a stationary front produced isolated pea to marble size hail during the afternoon of April 25th. One of the storms that developed along the front dropped penny size hail as it passed through Newton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 25, 1:39 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 25, 1:39 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
239 PM CDT MON APR 25 2016

NEW INFORMATION ADDED TO UPDATE SECTION

.UPDATE...
ISSUED AT 239 PM CDT MON APR 25 2016

.MESOSCALE UPDATE...NO CHANGE TO PRECIPITATION TRENDS FOR THIS
AFTERNOON AND EVENING BUT FOCUS OF CONVECTION AND CONCERN TURNING
TO THE WARM FRONT MOVING GRADUALLY TOWARD THE FORECAST AREA. WHILE
SOUTH TO SOUTHWEST WINDS WERE NOTED JUST SOUTH OF WOOD AND PORTAGE
COUNTIES. NORTHEAST WINDS OVER CENTRAL WISCONSIN WERE LIKELY
PRODUCING A HEALTHY REGION OF CONVERGENCE NEAR THE WARM FRONT.
SCATTERED SHOWERS AND STORMS WERE DEVELOPING OVER THIS REGION AND
ITS POSSIBLE A BRIEF SEVERE STORM OR SPIN UP COULD DEVELOP THE
NEXT HOUR OR TWO. SURFACE DEWPOINTS WERE LOWERING SO THE WINDOW OF
OPPORTUNITY IS LESSONING OVER CENTRAL AREAS. THIS BOUNDARY COULD
BE FOCUS OF ACTIVITY FOR THE REST OF THE AFTERNOON AND EARLY
EVENING OVER EAST CENTRAL WISCONSIN...DEPENDING ON LOCATION NEXT
SEVERAL HOURS.

&&

.SHORT TERM...TONIGHT AND TUESDAY
ISSUED AT 205 PM CDT MON APR 25 2016

BANDS OF CONVECTION CONTINUE TO LIFT NORTH OVER THE AREA THIS
AFTERNOON AS A WEAKENING UPPER LOW SYSTEM SLOWLY DRIFTS INTO THE
STATE. A SURFACE WARM FRONT WAS LOCATED OVER SOUTHERN WISCONSIN
AND WAS GRADUALLY WORKING INTO PARTS OF CENTRAL AND EAST CENTRAL
WISCONSIN. SOUNDINGS SUGGEST THE AIR MASS IS DEALING WITH SOME CIN
INITIALLY...BUT SOME BREAKS IN THE CLOUD COVER WAS OCCURRING OVER
EAST CENTRAL WISCONSIN. ANTICIPATE CONVECTION TO INCREASE ALONG
AND AHEAD OF THE FRONT AND OVER NORTHERN WISCONSIN AS THE UPPER
SYSTEM SLIDES OVER. SOME SEVERE POTENTIAL DUE TO SHEAR AND
INSTABILITY AVAILABLE...BUT QUESTION REMAINS ON HOW UNSTABLE THE
AIR MASS WILL GET WITH CONTINUED NORTHEAST FLOW AT THE SURFACE AND
WARM AIR ADVECTION ALOFT HAS ENDED OR ENDING DUE TO THE WEAKENING
UPPER SYSTEM. BETTER INSTABILITY WAS LOCATED IN THE WARM SECTOR
OVER SOUTHERN WISCONSIN.

AFTER THE SYSTEM PCPN DEPARTS TONIGHT...CLOUDS WILL HANG ON
OVERNIGHT INTO TUESDAY AS PROGS SUGGESTS LOWER LAYERS REMAIN
SATURATED. ADDED A PERIOD OF DRIZZLE FOR THE OVERNIGHT HOURS.

A CLEAR TREND FROM THE NORTHEAST EXPECTED LATER TUESDAY AS THE
DRY COOL FLOW FROM THE HUDSON BAY HIGH BEGINS TO DOMINATE.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY
ISSUED AT 205 PM CDT MON APR 25 2016

COOL PATTERN TO CONTINUE INTO NEXT WEEKEND AS HUDSON BAY HIGH WILL
DOMINATE THE PATTERN WITH EAST/NORTHEAST/NORTH FLOW. ONE SYSTEM
WILL PASS SOUTH OF THE AREA WEDNESDAY NIGHT INTO THURSDAY...AND
THEN ANOTHER SYSTEM LATER SATURDAY INTO SUNDAY.

FOR TUESDAY NIGHT...WAS THINKING FROST WILL BE A POSSIBILITY IF
WINDS SLACKEN OFF. LATEST MODEL GUIDANCE NOW SUGGESTING WINDS
WILL STAY UP THROUGH THE NIGHT...MAINLY FROM 5 TO 10 MPH AT MOST
SPOTS. DECIDED NOT TO ADD FROST FOR TUESDAY NIGHT DUE TO THE
WINDS REMAINING UP THROUGH THE NIGHT. ON WEDNESDAY...DRY
CONDITIONS WILL PREVAIL THROUGH MOST OF THE DAY. SOME LIGHT RAIN
COULD MAKE INTO WAUSHARA...WOOD AND PORTAGE COUNTIES AROUND
SUNSET.

THE HUDSON BAY HIGH WILL DOMINATE THE WEATHER PATTERN OVER THE FAR
NORTH WEDNESDAY NIGHT AND THURSDAY. THE QUESTION IS HOW FAR NORTH
TO BRING THE RAIN. PREVIOUS FORECAST SEEMED TO HAVE A GOOD HANDLE
AND ONLY MADE MINOR ADJUSTMENTS TO THE PRECIPITATION GRIDS. BIG
DIFFERENCES NOTED BETWEEN THE GFS AND ECMWF NEXT WEEKEND WITH
CHANCES FOR RAIN LATER SATURDAY INTO SUNDAY. PLENTY OF TIME TO
RESOLVE THE DIFFERENCES BETWEEN THE TWO MODELS.
&&

.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 1232 PM CDT MON APR 25 2016

MOST LOCATIONS WILL CONTINUE TO OBSERVER IFR/LIFR
CIGS WITH A COOL NORTHEAST FLOW. HOWEVER SOME LOCATIONS OVER
CENTRAL WISCONSIN SOUTH OF MFI AND STE AND ESPECIALLY EAST
CENTRAL WISCONSIN CAN EXPECT A PERIOD OF VFR CONDITIONS UNTIL
SHOWERS AND ISOLATES STORMS INCREASE IN COVERAGE AND PASS OVER
THE AREA. THE SHOWERS AND STORMS WILL END FROM SOUTHWEST TO
NORTHEAST THIS EVENING.
&&

.MARINE...
ISSUED AT 205 PM CDT MON APR 25 2016

PERSISTENT GUSTY ENE WINDS AND BUILDING WAVES WILL
CONTINUE TO PRODUCE HAZARDOUS CONDITIONS FOR SMALL CRAFT OVER THE
NORTHERN MARINE ZONES THROUGH TUESDAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE.........TDH
SHORT TERM.....TDH
LONG TERM......ECKBERG
AVIATION.......TDH
MARINE.........TDH
Hazardous weather outlook, Apr 25, 1:30 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
230 PM CDT MON APR 25 2016

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
230 PM CDT MON APR 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING. SOME STORMS COULD PRODUCE SMALL HAIL. ISOLATED STRONG TO
SEVERE STORMS ARE ALSO POSSIBLE FOR THE REST OF THIS AFTERNOON
FOR AREAS MAINLY SOUTH OF A LINE FROM MARSHFIELD TO OSHKOSH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

RUNOFF FROM RECENT RAINFALL WILL CAUSE RIVERS AND STREAMS TO
RISE...AND A FEW MAY OVERFLOW THEIR BANKS DURING THE EARLY TO
MIDDLE PART OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD RELAY ANY REPORTS OF HAIL...OR RAINFALL IN EXCESS
OF 1 INCH...TO THE NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-261200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
230 PM CDT MON APR 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

GUSTY EAST-NORTHEAST WINDS AND HIGH WAVES WILL AFFECT AREAS MAINLY
NORTH OF STURGEON BAY THIS AFTERNOON...BUT CONDITIONS HAZARDOUS
TO SMALL CRAFT SHOULD DEVELOP FARTHER SOUTH TONIGHT. SMALL CRAFT
ADVISORIES HAVE BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

GUSTY NORTHEAST WINDS AND HIGH WAVES WILL CREATE HAZARDOUS
CONDITIONS FOR SMALL CRAFT ACROSS THE ENTIRE MARINE FORECAST AREA
ON TUESDAY. SMALL CRAFT ADVISORIES ARE IN EFFECT.

TDH/ECKBERG

In the hours before

Special weather statement, Apr 25, 2:38 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
338 PM CDT MON APR 25 2016

WIZ030-035-036-252100-
PORTAGE WI-WOOD WI-MARATHON WI-
338 PM CDT MON APR 25 2016

...SPECIAL WEATHER STATEMENT...

AT 334 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS FROM
NEAR WISCONSIN RAPIDS TO SEVEN MILES SOUTHWEST OF NEKOOSA... MOVING
NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
STEVENS POINT...WISCONSIN RAPIDS...RANDOLPH...WHITING...BEVENT...LAKE
WAZEECHA...PLOVER...STOCKTON...PORT EDWARDS...BIRON...JORDAN...VESPER...
ROSHOLT...PARK RIDGE...RUDOLPH...JUNCTION CITY...ELLIS...DEWEY MARSH
WILDLIFE AREA...SHANTYTOWN AND POLONIA.

LAT...LON 4482 8944 4461 8922 4459 8923 4430 8982
      4447 8999
TIME...MOT...LOC 2034Z 234DEG 28KT 4445 8984

ECKBERG
Special weather statement, Apr 25, 2:52 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
352 PM CDT MON APR 25 2016

WIZ050-252115-
MANITOWOC WI-
352 PM CDT MON APR 25 2016

...SPECIAL WEATHER STATEMENT...

AT 351 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CLEVELAND...OR NEAR HOWARDS GROVE...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MANITOWOC...CLEVELAND...ST. NAZIANZ...KIEL...NEWTON...SPRING VALLEY...
CLOVER...MILLHOME...OSMAN...ST NAZIANZ...NEWTONBERG...SCHOOL HILL...LOUIS
CORNERS...SILVER LAKE COLLEGE AND STEINTHAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4398 8801 4411 8765 4408 8766 4406 8765
      4404 8767 4402 8767 4400 8768 4402 8768
      4397 8770 4394 8772 4389 8773 4389 8800
TIME...MOT...LOC 2051Z 242DEG 34KT 4391 8787

ECKBERG
Local storm report, Apr 25, 2:53 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
353 PM CDT MON APR 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             1 W NEW LONDON          44.38N 88.77W
04/25/2016  M0.50 INCH       WAUPACA            WI   TRAINED SPOTTER

&&

AA
Special weather statement, Apr 25, 2:58 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
358 PM CDT MON APR 25 2016

WIZ039-049-050-252130-
MANITOWOC WI-BROWN WI-CALUMET WI-
358 PM CDT MON APR 25 2016

...SPECIAL WEATHER STATEMENT...

AT 357 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HIGH CLIFF STATE PARK...OR 14 MILES SOUTHEAST OF APPLETON...MOVING
NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BRILLION AROUND 410 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ASKEATON...POTTER...
REEDSVILLE...HILBERT...DUNDAS...HARRISON...WELLS...FOREST JUNCTION...
SHERWOOD AND HOLLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4401 8814 4412 8834 4430 8811 4419 8786
TIME...MOT...LOC 2057Z 224DEG 40KT 4411 8820

ECKBERG
Special weather statement, Apr 25, 3:26 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
426 PM CDT MON APR 25 2016

WIZ039-040-050-252215-
KEWAUNEE WI-MANITOWOC WI-BROWN WI-
426 PM CDT MON APR 25 2016

...SPECIAL WEATHER STATEMENT...

AT 426 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DENMARK...OR 13 MILES NORTHWEST OF MANITOWOC...MOVING NORTHEAST AT 45
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  TWO CREEKS AROUND 445 PM CDT.
  KEWAUNEE AROUND 455 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BRANCH...KROK...
COOPERSTOWN...MELNIK...REIFS MILLS...STANGELVILLE...BIRCHWOOD...
KELLNERSVILLE...WAYSIDE AND LARRABEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4428 8797 4448 8753 4447 8753 4448 8752
      4450 8749 4445 8750 4443 8750 4440 8752
      4438 8752 4432 8755 4430 8754 4423 8751
      4412 8785
TIME...MOT...LOC 2126Z 241DEG 38KT 4424 8782

KURIMSKI
Special weather statement, Apr 25, 4:03 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
503 PM CDT MON APR 25 2016

WIZ049-050-252245-
MANITOWOC WI-CALUMET WI-
503 PM CDT MON APR 25 2016

...THUNDERSTORMS WITH HAIL LIKELY TO AFFECT CENTRAL MANITOWOC AND
SOUTHEASTERN CALUMET COUNTIES UNTIL 545 PM CDT...

AT 500 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
ST ANNA...OR 14 MILES NORTHWEST OF PLYMOUTH...MOVING NORTHEAST AT 45
MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MANITOWOC...VALDERS...ST. NAZIANZ...ST ANNA...TWO RIVERS...KIEL...NEW
HOLSTEIN...NEWTON...SPRING VALLEY...CLOVER...BRANCH...ST
NAZIANZ...CLARKS MILLS......SHOTO...MEGGERS...SCHOOL HILL...SILVER
LAKE COLLEGE AND OSMAN.

LAT...LON 4394 8816 4394 8817 4400 8816 4426 8752
      4423 8751 4418 8752 4415 8756 4411 8764
      4406 8765 4404 8767 4402 8767 4400 8768
      4402 8768 4398 8770 4389 8801 4389 8816
TIME...MOT...LOC 2200Z 244DEG 41KT 4394 8808

SKOWRONSKI

The radar

The Green Bay radar (KGRB), 64 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Manitowoc

When
April 25, 4:35 PM CST
Where
Manitowoc County, 1.64 mi WSW of Northeim
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.990, -87.730

A spotter in Newton observed penny size hail with a passing thunderstorm. The time of the report was estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627152.